Louisiana, 2026

Damaging Wind in Louisiana, March 9, 2026

March 9, 2026 · NWS JAN · 1 event in 1 county or zone

Scattered thunderstorms developed across Louisiana and Arkansas and produced damaging wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered thunderstorms developed across Louisiana and Arkansas and produced damaging wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 9, 12:50 PM CST, 35 minutes earlier. Its key messages:

  • Scattered severe storms with potential for hail up to golfball size are possible this afternoon and early evening.
  • Fog development likely in the southeastern region of the CWA (south of I-20 and west of I-55, in general)
  • Another round of severe storms is possible Wednesday afternoon and evening.
  • Yet another round of severe/strong storms is possible next Monday
Area forecast discussion, Mar 9, 12:50 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
150 PM CDT Mon Mar 9 2026

...New DISCUSSION, AVIATION...

.KEY MESSAGES...

  - Scattered severe storms with potential for hail up to golfball
    size are possible this afternoon and early evening.

  - Fog development likely in the southeastern region of the CWA
    (south of I-20 and west of I-55, in general)

  - Another round of severe storms is possible Wednesday afternoon
    and evening.

  - Yet another round of severe/strong storms is possible next
    Monday

&&

.DISCUSSION...
Issued at 141 PM CDT Mon Mar 9 2026

Today...

Strong to severe storms are likely today as mid to upper level
shortwave and associated speed max swings from west to east across
the area with favorable timing to kick off showers and thunderstorms
through afternoon into the evening. We'll likely see a peak in
activity between 3 PM and 8 PM with storms diminishing in coverage
and intensity after that time with the risk becoming low well before
midnight.

The severe weather ingredients today consist of the above mentioned
impetus for storm development/ascent coupled with anomalously warm
and moist conditions near the surface. Current observations around
the area indicate temperatures are already in the mid 70s F with
dewpoints in the mid to upper 60s F. Mostly cloudy skies will
inhibit warming to some degree today but warm southerlies and
filtered sunlight should allow us to warm into the lower 80s F for
afternoon highs for areas south of Highway 82. One caveat would be
for areas (mostly along and north of Highway 82) that receive the
earliest showers or storms--temperatures could be held in check a
bit more. Southerlies are also transporting deep moisture northward
and the relatively limited sunlight/mixing will allow dewpoint
temperatures to rise without mixing out as easily, which will
compensate for the slightly cooler temperatures we might see
otherwise.

The net result is SB/MUCAPE  values that are already in the 1500-
2000 J/KG range and should the near-70 F dewpoint values progged by
guidance such as the HRRR verify into more of our area, instability
values could reach into the 2500-2750 J/KG range in a few locations.

In terms of shear, low level winds from the surface through around
850 mb show moderate clockwise turning with height but lack
substantial speeds resulting in limited low level helicity. Deep
layer, effective shear will however be supportive of severe storms
with 50-55 KT of bulk shear likely. Long hodographs result with
storm motions likely south of due east within the strongest shear
channel across the northern half of the area. Isolated/discrete
storms that develop within the warm sector (generally south of I-
20), will initially move northeastward and will generally turn more
east as they progress through the afternoon. While the tornado
chance is low this afternoon, if we were to see a storm display a
period of briefly stronger rotation/organization, it may be in the
vicinity of where these two storm mode/motion regimes intersect as
warm air advection convective elements move into and merge with the
storms further north that exhibit the expected prevailing  NW to SE
storm motions. Interactions between these storm elements and the
boundaries they generate will be primary targets of interest for
sudden, likely brief, spin-ups.

With all of this in mind, the forecast calls for HAIL as the primary
hazard with sizes that could reach Golfballs. Storms of this
intensity are not expected to be common but could have some
longevity if they develop amid the supportive shear/instability
environment. Damaging WIND is also likely today with gusts as high
as 60 mph. TORNADOES are not particularly likely and if they do
occur are not expected to be particularly long lived nor strong.
However, with an environment supportive of supercells and with low
level (0-1km) helicity around ~100 m^2/s^2, it will be something
worth monitoring.

As such, a watch has been issued for our northern
counties/parishes at this time; with subsequent watch(es) for the
rest of the area possible but unlikely.

A few showers have blossomed into thunderstorms mostly near the
Mississippi River. A couple of cells to our north have already
triggered severe TS warning(s) While the bulk of strong storms are
expected later today, current conditions do support some severe
risk so these storms will need to be watched moving forward.

Tomorrow...

As today's storms will be driven primarily by mid to upper level
dynamics, there will be no substantial airmass change in the wake
of today's storms. Rather, warm and moist southerly flow will
persist ahead of the next feature of interest: a more potent trough
and associated cold front set to arrive Wednesday evening. Save for
isolated warm/moist air advection triggered shower activity, benign
and mostly warm and muggy conditions will persist Tuesday into early
Wednesday.

Wednesday...

By Wednesday afternoon into early Wednesday evening, another line of
heavy/strong thunderstorms will push into the area. Though deep
shear will be stronger with this system, it will also be largely
boundary parallel, which often doesn't yield the most efficient
severe wind producing storms. One caveat is any cells that develop
ahead of the line may be able to better tap into the more robust
regime. Still, moderate instability and increased upper flow will
present potential for damaging wind gusts. While tornadoes can't be
ruled out, the impact of a very southward track of a secondary
surface low across central LA and south MS should tend to NOT favor
a low level wind field conducive for tornadoes. Average rainfall
amounts around an inch with locally higher totals will be a welcome
sight for the bulk of our area that is experiencing long term
rainfall deficits. Rain chances will end with the passage of the
front late Wednesday night into early Thursday morning.

Thursday through Sunday...

A brief return to cooler, more seasonable
conditions will arrive behind the front Thursday, though the airmass
will bounce back quickly into this weekend with high temps returning
to the 80s across most of the area as return flow kicks back in by
Friday. Another deepening upper trough may bring another cold front
through the area around the Sunday/Monday time frame, with a
returning chance for showers by Sunday. There is potential for a
more sustained cool off behind this system, with low temps in the
30s back in the realm of possibility in some areas. This is still
several days away, and thus, a lower confidence possibility.

Next Monday...

Another bout of storms is expected to impact the area Monday
morning. The overall setup looks to be quite favorable for
stronger thunderstorms. A deep trough that is dynamically
supported will swing through the ArkLaTex region sometime Sunday
night through Monday, which will allow for substantial cold air
advection to make its way down from the northern CONUS. The main
point of divergence among model guidance at this point is a matter
of timing not so much intensity. Although if the trough axis
swings through during max heating, that could of course cause the
system to be diurnally strengthened. This far out its difficult to
pin down timing, given the limited guidance that projects out to
168 hours. Our temperatures will certainly be about 5F below norms
after this system passes through: Highs are looking to top out in
the 60s F and the lows for Monday night will range in the mid to
low 40s F./86/OAJ/DL/

&&

.AVIATION...
(18Z TAFS)
Issued at 141 PM CDT Mon Mar 9 2026

Scattered to numerous showers and storms will develop and spread
east to northeast before tapering off around 10/00Z Tuesday. Some
gusts around 50mph and lowered visibility and/or ceilings will be
possible in any robust convection. MVFR ceilings will develop at
most TAF sites by 10/05Z Tuesday and then lower to IFR to LIFR by
10/08-10Z. Expect improvements to MVFR stratus after 10/14-15Z.
Southerly winds will prevail through the end of the 18Z TAF cycle,
gusty up to 20mph at times during the afternoon while light tonight.
/DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  66  83  67 /  70  20  10   0
Meridian      82  65  84  65 /  70  30  10   0
Vicksburg     82  66  83  67 /  70  30  10   0
Hattiesburg   83  68  87  67 /  60  10  10   0
Natchez       82  66  84  67 /  70  20  10   0
Greenville    77  66  80  67 /  90  40  10  10
Greenwood     80  66  83  67 /  90  40  10  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

OAJ/OAJ/DC

In the hours before

Local storm report, Mar 9, 12:03 PM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
103 PM CDT Mon Mar 9 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     Tstm Wnd Dmg     1 NNE Pinola            31.89N 89.96W
03/07/2026                   Simpson            MS   Law Enforcement

            Law enforcement reported multiple trees down
            near Hwy 43 N Hux Hill and 174 Old Westville
            within the Pinola area.

&&

CR
Special weather statement, Mar 9, 12:12 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
112 PM CDT Mon Mar 9 2026

MSZ019-025>028-035-036-091915-
Carroll MS-Grenada MS-Humphreys MS-Leflore MS-Montgomery MS-
Sunflower MS-Holmes MS-
112 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SUNFLOWER...
NORTHWESTERN HOLMES...NORTHWESTERN CARROLL...SOUTHWESTERN GRENADA...
LEFLORE...NORTHWESTERN MONTGOMERY AND NORTHEASTERN HUMPHREYS COUNTIES
THROUGH 215 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm near
Swiftown, or 10 miles north of Belzoni, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Moorhead, Morgan City, Swiftown, and Quito around 115 PM CDT.
  Itta Bena around 120 PM CDT.
  Greenwood and Sidon around 125 PM CDT.
  Malmaison and Teoc around 140 PM CDT.
  Carrollton, North Carrollton, and Avalon around 145 PM CDT.
  Jefferson around 150 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central, north central and northwestern Mississippi.

&&

LAT...LON 3367 8976 3347 8978 3320 9050 3349 9072
      3381 9023 3381 9018 3379 9017 3376 9019
      3376 9025 3374 9031 3373 9031 3370 9030
      3370 9027 3374 9024 3372 9022 3372 9014
      3381 9014 3381 9008
TIME...MOT...LOC 1811Z 240DEG 44KT 3334 9049

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

86
Local storm report, Mar 9, 12:39 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
139 PM CDT Mon Mar 9 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     Tstm Wnd Dmg     3 ENE Carthage          32.75N 89.49W
03/07/2026                   Leake              MS   Emergency Mngr

            Emergency management reported a few trees
            down between Carthage and Edinburg.

&&

CR
Special weather statement, Mar 9, 12:42 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Jackson MS
142 PM CDT Mon Mar 9 2026

LAZ024-091930-
Catahoula LA-
142 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CATAHOULA PARISH
THROUGH 230 PM CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manifest, or 12 miles northwest of Jonesville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Aimwell and Manifest around 145 PM CDT.
  Wallace Ridge around 150 PM CDT.
  Jonesville and Harrisonburg around 155 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3180 9201 3181 9175 3162 9175 3162 9176
      3165 9177 3163 9180 3161 9182 3162 9201
TIME...MOT...LOC 1841Z 271DEG 20KT 3170 9203

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19
Local storm report, Mar 9, 12:49 PM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
149 PM CDT Mon Mar 9 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Tstm Wnd Dmg     3 ENE Carthage          32.75N 89.49W
03/07/2026                   Leake              MS   Emergency Mngr

            Corrects previous tstm wnd dmg report from 3
            ENE Carthage. Emergency management reported
            a few trees down between Carthage and
            Edinburg.

&&

CR
Special weather statement, Mar 9, 1:00 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
200 PM CDT Mon Mar 9 2026

MSZ018-091945-
Bolivar MS-
200 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BOLIVAR COUNTY
THROUGH 245 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Crumrod, or 8 miles south of White River National
Wildlife Refuge, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Deeson around 205 PM CDT.
  Duncan and Alligator around 215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Mississippi.

&&

LAT...LON 3412 9066 3399 9066 3398 9097 3400 9098
      3398 9101 3398 9108 3399 9104 3400 9102
      3399 9101 3401 9098 3402 9099 3402 9090
      3408 9087 3410 9088 3409 9092 3412 9095
TIME...MOT...LOC 1900Z 261DEG 47KT 3407 9108

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

86

The radar

The Ft Polk radar (KPOE), 124 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Catahoula

When
March 9, 1:25 PM CST
Where
Catahoula County, Wallace Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.700, -91.830

Multiple trees were downed across northern Catahoula Parish. Some were blocking roads, including at the LA Highway 124 and Tew Lake Road intersection.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2026Every state in 2026This day in weather historyWarnings in Louisiana, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323851.